|My daily psychiatric medications. All generics.|
As it turns out, Latuda didn't work well for me. I took it for five months and tried to be optimistic about it, hoping that it would have miraculous effects. The biggest problem with taking it was that it made me tired shortly after taking it, so I ended up taking it at night, before going to bed (although I tried to take it with breakfast, lunch and dinner), and I took it with a 350 calorie snack as directed by my psychiatrist. I can't be sure whether the weight gain was a side effect of the medication, or happened as a result of the nighttime snack, but I ended up gaining 10 pounds in the five months that I took it. That was unacceptable to me because I had just spent two years losing 54 pounds. Also, it didn't help me with sleep at all. In fact, it made me quite restless at night. I would fall asleep and then wake up after about an hour and a half. I tried to stay still and fall back asleep, but I ended up staying awake and just tossing and turning in bed. So, I decided to discontinue it. I have now tried Latuda, Geodon, and Saphris, and they have all made me restless. They are similar medications, so this makes sense. My psychiatrist said that Haldol would probably have the same effect because it is similar to those medications. I never noticed that with Haldol because I've never taken it outside of a hospital, I took it a long time ago when I was doing extremely poorly, and I only took it for a short time, but I thought I would mention it here because someone who is sensitive to Haldol might also be sensitive to Geodon, Saphris, and Latuda.
So, my current cocktail is 200 mg. Lamictal, 1200 mg. Trileptal, and 200 mg. Seroquel. The combination of Lamictal and Trileptal has been a good alternative to lithium for me, preventing both mania and depression. I no longer experience extreme thirst and frequent urination, my hair has grown back and thickened, I no longer have a tremor, I've lost a great deal of weight, my thinking seems much clearer, and I don't have to worry about becoming dehydrated when working out. I don't miss taking lithium at all. 200 mg. of Seroquel helps me to sleep very well and my psychiatrist said that it also may be helping me with anxiety. I'm a little slow to get going in the morning, but I definitely have more energy than I have had at higher doses. Besides being a little tired from Seroquel in the morning, I'm not having any noticeable side effects, although I am possibly having metabolic side effects. (It is impossible to know whether my borderline metabolic syndrome is due to my medications or my weight gain, although I feel sure that I wouldn't have gained so much weight without the help of bipolar medications). I take the Lamictal at night, the Trileptal twice a day (one 600 mg. tablet in the morning, and one 600 mg. tablet at night), and the Seroquel at night. I've tried both lower and higher doses of Seroquel and 200 mg. is the least I can take and still sleep well. Over the past two months of taking this cocktail, I've been very productive, my symptoms are under control, I'm getting along well with my friends, boyfriend, family, and coworkers, and I'm exercising a lot, eating well, and steadily losing weight. I've lost the weight I gained while taking Latuda and am now down 55 pounds from my highest weight. I really hope that this cocktail continues to work and I won't have to change it anytime soon if at all. I've been working part time for the past five years and I still have hope that with more stable time under my belt, I will be able to get back to full time work. Of course, I will need to have a job with a flexible schedule that will allow me time off for doctors' appointments since I am being treated for quite a few health conditions now.
In my last few blood tests, my potassium level has been low. I tried eating more potassium for a few months, but that didn't raise my blood level, so my doctor prescribed a potassium supplement, and will be monitoring my potassium level. I've learned that having a healthy level of potassium should give me more energy, be good for my blood pressure, and may even help me have an easier time losing weight. Also, potassium level can affect mood, so having the correct level might also help my mental health. Having just the right blood level of potassium is important because both low and high potassium can cause serious health problems, so, besides trying to get enough potassium in your diet, any kind of supplementation should be monitored by a doctor.
Trying to stay healthy while taking psychiatric medications has been a challenge. The extreme weight gain I experienced raised my blood pressure and gave me sleep apnea. Treating my blood pressure and sleep apnea has made me feel better, this new combination of medications has made me feel better, eating right and exercising has made me feel better, and being able to steadily lose weight has made me feel better and has given me hope that I will be able to get off of my blood pressure medications and CPAP when I lose more weight. So, for a lot of reasons, I am feeling much better than I have in years, and I am very optimistic that my physical and mental health will continue to improve.